Virginia, 2019

Winter Weather in Virginia, March 1 to 2, 2019

March 1 to 2, 2019 · NWS LWX · 11 events in 11 counties and zones

A low pressure system moved from near North Carolina on the afternoon of March 1st to the nearshore waters of the Delmarva during the overnight hours, to near the benchmark by dawn on March 2nd. This resulted in widespread rain being brought to much of Virginia, along with trace amounts of ice to parts of far northern and western portions of the state.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A low pressure system moved from near North Carolina on the afternoon of March 1st to the nearshore waters of the Delmarva during the overnight hours, to near the benchmark by dawn on March 2nd. This resulted in widespread rain being brought to much of Virginia, along with trace amounts of ice to parts of far northern and western portions of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 1, 3:02 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 1, 3:02 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
302 PM EST Fri Mar 1 2019

.SYNOPSIS...
Low pressure over eastern Tennessee will move northeast across
the region tonight. Brief high pressure is expected Saturday
before a stronger low pressure system impacts the area later
Sunday into early Monday. A second area of high pressure will
build into the region from midday Monday through the rest of the
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Aside from low clouds, patchy fog and some drizzle late this
afternoon, a low pressure system will move across the region
from eastern Tennessee to the nearshore waters of the Delmarva
by late tonight. This low will bring about one half inch of rain
to much of the eastern and southern parts of our region, while a
few hundredths to a few tenths of an inch of ice is anticipated
in the west and north in the form of rain, freezing rain and
sleet. Any snow through tonight will be mainly light and mixed
with the wintry weather out west and northwest. Some light
accumulations up to around one half inch would be more likely
along the Mason-Dixon region. A Winter Weather Advisory is in
effect for our western zones through much of tonight, while our
Mason-Dixon region has an advisory starting early this evening
and continuing through the rest of tonight. Temperatures are
primarily in the middle 30s across the region with the upper 30s
noted near the Chesapeake Bay areas. These temperatures may only
come down a couple of degrees through tonight, but just enough
to or below freezing to support the anticipated winter
precipitation. Lows will be near to lower 30s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
High pressure will briefly build into the region around mid-
morning Saturday and linger through early Sunday morning, before
shifting to the northeast later in the day Sunday. Highs Saturday
will be about 10 degrees milder with highs in the upper 40s to
near 50. Lows Saturday night in the low to mid 30s.

A low pressure system will track across or just to our south
Sunday afternoon through Sunday night. The track has some
discrepancies from the models; however, the overall trend is to
take the low to our south which would promote more of a wintry
precipitation setup and less of a rain precipitation setup.
There is higher confidence that our northwest zones will
encounter the wintry precipitation and snow accumulations with
the Sunday and Sunday night low pressure system. With this in
mind, we have issued a Winter Storm Watch for our northwestern
zones, which includes western and parts of central Maryland,
eastern West Virginia including the eastern Panhandle, and far
northern Virginia. This watch means there is a potential of
heavy snow that could accumulate 5 inches or more. Another tier
of zones to the south and east lies the possibility of a mix of
snow and rain or a mix of snow, sleet and rain. Areas further to
the southeast could be mainly rain.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Low pressure departs towards the northeast by Monday morning, taking
all precipitation with it for most areas. With northwesterly flow
setting up behind the system, could see some upslope snow showers
linger along the Allegheny Front into Monday evening. Likely stay
cloudy for much of the area as the upper trough pivots through the
area. A strong area of Canadian high pressure (~1040 mb) will be
building into the central US throughout the day as well, ushering in
very cold temperatures for this time of the year. High temperatures
likely stay in the upper 30s to low 40s on Monday across the region.

On Tuesday, with an upper low over eastern Canada, a piece of
shortwave energy will pivot around that low and through the forecast
area. This could result in some upslope snow once again along the
Allegheny Front Tuesday night, but the rest of the area will stay
dry with some high clouds. Meanwhile, the aforementioned area of
surface high pressure builds east, bringing the colder air along
with it. Temperatures will be well below normal, with highs only in
the low to mid 30s. This trend continues on Wednesday as well, with
temperatures across the region even a little cooler as high pressure
moves directly overheads. Precipitation chances are very low on
Wednesday/Wednesday night, aside from a slight chance for continued
upslope snow showers with another passing piece of upper-level
energy.

Late week starts to get a little less certain. Seems as though a
warm up is possible as high pressure pushes offshore, but could be
short lived. Another storm system is possible late week or into the
weekend, but guidance is far too spread out on a general timeframe,
temperatures and track. So, for now, just something to monitor in
the coming days.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
IFR and perhaps a few LIFR conditions expected through tonight
as rain and some wintry precipitation overspread the region.
Improvement to VFR conditions expected around midday Saturday
through Saturday night.

MVFR is likely and IFR is possible for a period of Sunday into
Sunday night as low pressure tracks across the area. At this time,
precipitation type favors mostly rain for the metro terminals, but
some wintry weather not out of the question, especially at MRB
and perhaps IAD if the track of the low continues a trend to the
east of our region.

Gusty northwest winds are possible Monday and Tuesday as this
system departs, but VFR conditions will prevail.

&&

.MARINE...
Sub-SCA winds expected late this afternoon through Saturday
night. There could be a few gusts reaching criteria of SCA later
tonight and early Saturday morning but confidence is low.

Winds should remain below SCA criteria for the early part of Sunday
and into early Sunday afternoon. Low pressure will track near or
over the area on Sunday night. Depending on the exact track of the
low, SCA conditions could occur Sunday night into Monday morning.

On Monday, SCA conditions are likely as the surface low departs
to the northeast. With strong high pressure building in from
the west early next week, northwest winds may continue to result
in SCA conditions into Tuesday.

&&

.TIDES/COASTAL FLOODING...
Minor coastal flooding is possible at DC Waterfront this afternoon
and for the next several tide cycles and likely at Straits Point as
anomalies remain elevated due to easterly winds. Expect tidal
anomalies to continue to rise through Sat evening before they start
dropping Sat night after midnight.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 6 PM EST this evening for DCZ001.
MD...Winter Weather Advisory until 4 AM EST Saturday for MDZ003-501-
     502.
     Winter Storm Watch from Sunday morning through Monday morning
     for MDZ003-004-501-502.
     Winter Weather Advisory from 7 PM this evening to 7 AM EST
     Saturday for MDZ004>006-507.
     Coastal Flood Advisory until 6 PM EST this evening for MDZ014.
VA...Winter Weather Advisory until 1 AM EST Saturday for VAZ025>027-
     029>031-503-504-507-508.
     Winter Weather Advisory until 4 AM EST Saturday for VAZ028.
     Winter Storm Watch from Sunday morning through Monday morning
     for VAZ028.
WV...Winter Weather Advisory until 1 AM EST Saturday for WVZ055-505-
     506.
     Winter Weather Advisory until 4 AM EST Saturday for WVZ050>053-
     501>504.
     Winter Storm Watch from Sunday morning through Monday morning
     for WVZ050>053-055-501>505.
MARINE...None.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...CJL
AVIATION...KLW/CJL
MARINE...KLW/CJL
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 1, 1:59 PM EST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
159 PM EST Fri Mar 1 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
159 PM EST Fri Mar 1 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight winter storm threat Sunday and Sunday night,
mainly west of Interstate 95. If the threat materializes, travel
disruptions may result.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather via standard
operating procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
159 PM EST Fri Mar 1 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory is in effect for portions of northern
and western Virginia, eastern West Virginia and western and
northern Maryland into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Storm Watch is in effect Sunday through early Monday
morning for north-central and western Maryland as well as the
northern Shenandoah Valley and the Potomac Highlands of Virginia
and West Virginia. Significant snow accumulations are possible
across these areas.

Elsewhere, accumulating snow is possible Sunday and Sunday night.
If the threat materializes, it will result in travel disruptions.
The difference between significant snow accumulation and little
or no accumulation will most likely setup over the outlook area.
Therefore, confidence in the exact details for snow amounts remain
uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather via standard
operating procedures.

In the hours before

Local storm report, Mar 1, 11:07 AM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1107 AM EST FRI MAR 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             SSW CRESAPTOWN          39.59N  78.83W
03/01/2019  M2.9 INCH        ALLEGANY           MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1903488

CJL
Local storm report, Mar 1, 11:59 AM EST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1159 AM EST FRI MAR 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             PLEASANT HILLS          39.48N  76.39W
03/01/2019  M2.0 INCH        HARFORD            MD   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             HANCOCK                 39.70N  78.16W
03/01/2019  M2.0 INCH        WASHINGTON         MD   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 SE KEEDYSVILLE        39.46N  77.68W
03/01/2019  M1.4 INCH        WASHINGTON         MD   COCORAHS

            24-HOUR SNOWFALL.

0800 AM     SNOW             1 W GAINESBORO          39.27N  78.30W
03/01/2019  M1.9 INCH        FREDERICK          VA   COCORAHS

            24-HOUR SNOWFALL.

0800 AM     SNOW             1 SSW VIENNA            38.88N  77.27W
03/01/2019  M0.5 INCH        FAIRFAX            VA   NWS EMPLOYEE

0900 AM     SNOW             1 NW OELLA              39.29N  76.81W
03/01/2019  M2.4 INCH        HOWARD             MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1903489
EVENT NUMBER LWX1903490
EVENT NUMBER LWX1903491
EVENT NUMBER LWX1903492
EVENT NUMBER LWX1903493
EVENT NUMBER LWX1903494

CJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Northern Virginia Blue Ridge

When
March 1, 5:00 PM EST to March 2, 3:00 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Trace amounts of ice were observed.

Winter Weather, Central Virginia Blue Ridge

When
March 1, 5:00 PM EST to March 2, 3:00 AM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Trace amounts of ice were observed.

Winter Weather, Western Highland

When
March 1, 5:00 PM EST to March 2, 3:00 AM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Trace amounts of ice were observed.

Winter Weather, Eastern Highland

When
March 1, 5:00 PM EST to March 2, 3:00 AM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Trace amounts of ice were observed.

Winter Weather, Frederick

When
March 1, 7:00 PM EST to March 2, 3:00 AM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Trace amounts of ice were observed.

Winter Weather, Shenandoah

When
March 1, 7:00 PM EST to March 2, 3:00 AM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Trace amounts of ice were observed.

Winter Weather, Page

When
March 1, 7:00 PM EST to March 2, 3:00 AM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Trace amounts of ice were observed.

Winter Weather, Warren

When
March 1, 7:00 PM EST to March 2, 3:00 AM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Trace amounts of ice were observed.

Winter Weather, Clarke

When
March 1, 7:00 PM EST to March 2, 3:00 AM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Trace amounts of ice were observed.

Winter Weather, Augusta

When
March 1, 7:00 PM EST to March 2, 3:00 AM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Trace amounts of ice were observed.

Winter Weather, Rockingham

When
March 1, 7:00 PM EST to March 2, 3:00 AM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Trace amounts of ice were observed.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811245, 811246, 811247, 811248, 811238, 811239, 811240, 811241, 811242, 811243, 811244.